Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Athletic Training

Leg cramps, weakness

10/01/2008

Question:

During exertion, specifically; football I have experienced leg cramping and weakness. I am 6`5" and weigh 240 lbs. I hydrate for 24 hours before and during the game and I have been taking 250mg and just increased to 500 mg of magnesium daily. I have had blood work and everything is normal. Also ekg and echocardiogram. Any suggestions will be appreciated.

Answer:

This is an interesting case. If this is simply a dehydration issue, it sounds like you are doing a good job of treating the problem.  Although I am not sure what you are using to hydrate, but a good balance of water as well as a electrolyte drink (Gatorade, Pedialyte, etc.) all week and not just 24 hours before is important.  Additionally, you don't mention any other supplements, but if you are taking a substance such as creatine, it has shown to cause some muscle cramping.

Since your blood work and cardiac work up are normal, I would ask your physician about other possible diagnosis which may also cause leg cramping & weakness - such as compartment syndrome or rule out herniated disc.  These are rare, but it may be the cause of your symptoms.

I would also consider speaking with a registered dietitian to review your diet intake, as he/she may make a change in your eating/drinking to help with your problem.

I hope this has been helpful.  Good luck!

For more information:

Go to the Athletic Training health topic, where you can:

Response by:

Vincent J O'Brien, ATC Vincent J O'Brien, ATC
Head Athletic Trainer
Clinical Instructor at the School of Allied Medical Professions
College of Medicine
The Ohio State University